What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 28, 1:52 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 28, 1:52 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
252 PM MDT Thu Apr 28 2022
.SHORT TERM (Tonight - Friday)...
It's been a pretty cloudy start to the day across much of eastern
Idaho. Finally starting to see a few break in cloud cover this
afternoon across the western half of the forecast area and this
will be critical in aiding in convective development over the next
few hours, if we have any. Still lots of uncertainty in whether
or not the atmosphere will have enough time to destabilize. 18Z
hi-res model guidance still shows a few, not many, potentially
stronger storms developing into the late afternoon and evening.
Convective parameters aren't overly impressive but shear
parameters are there with 40-50 kts in spots per SPC Mesoscale
Analysis. If we do see a stronger storm or two, wind will be the
biggest concern with small hail possible as well.
As the trough axis sweeps across the area during the overnight
hours, models remain confident on a band of precip (mainly snow)
moving out of the Lost River Range sweeping across the Upper Snake
Highlands and maybe down as far south as Pocatello. Model
soundings support snow for these areas although accumulations in
the valleys would likely be limited to the grassy surfaces but a
light dusting certainly can't be ruled out if it snows hard
enough. Current forecast keeps accumulations limited to the higher
terrain but this will be something to monitor over the next 12-18
hours. Speaking of the higher terrain, accumulations ARE expected
in these spots but look to remain below advisory levels at pass
level and below. That being said, opted not to issue any Winter
Weather Advisories as any significant accumulations will be
focused well above any population centers or roadways.
Winds will be another concern as the 700mb flow increases quickly
later this evening and into the early morning hours Friday. A wind
advisory remains in place into the Magic Valley, lower Snake and
South Hills late tonight and into the day Friday. Forecast winds
maintained a blend of NBM baseline guidance along with the NBM
90th percentile and NBM 4.1 guidance which easily supports meeting
advisory criteria across these zones. These higher winds will
likely being to subside as we get into the early afternoon
tomorrow. At the same time, PoPs will start to taper off as the
trough moves east into the Plains and shortwave ridging begins to
take the reins over the nrn Rockies. McKaughan
.LONG TERM (Saturday through next Thursday)...
Saturday starts off mostly dry courtesy of a transitory shortwave
ridge of high pressure with clouds and increasing chances for
precipitation associated with our next area of low pressure moving
in. A closed upper level low from the northern Pacific moves
onshore throughout the day Saturday tracking into the Great Basin,
bringing with it widespread rainfall and high elevation snowfall.
Snow levels throughout the event look to stay above 7000 to 8000
feet but will fall to around 5500 to 6500 feet early Sunday
morning with low temperatures in the 20s to low 40s. This leaves
best chances for snowfall at our population centers outside of the
Snake Plain during this timeframe. 36 hour QPF totals from
18Z/12PM Saturday through 6Z/12AM Monday show about 0.15 to 0.35
inches at lower elevations with around 0.30 to 0.60 inches above
6000 feet. The highest totals will be found in the Northern
Caribou Range, Big Holes, Centennials, and Tetons with all upslope
mountainous zones across the south and east being favored
throughout this event. High temperatures this weekend also look to
remain seasonable in the 40s to low 60s. As this system departs
to our southeast late Sunday evening, another brief shortwave
ridge allows for a gap in between our next system allowing for
temperatures to climb into the 50s to low 70s for Monday.
Following a similar storm track as the first with an associated
favorable upper level flow pattern, a secondary area of low
pressure arrives for late Monday through early Wednesday. with
widespread precipitation returning across the higher elevations
outside the Snake Plain. The orientation and upper level flow
support another 0.20 to 0.50 inches of QPF in the Central
Mountains and Eastern Highlands, with a slightly northern
progression over the last few days limiting QPF across the
Southeast Highlands and South Hills to around 0.10 to 0.30. Lower
elevation zones may also see scattered rain showers with
accumulations remaining below 0.10 inch. Aside from the
precipitation, temperatures cool by about 5 to 10 degrees for
Tuesday with returning predominant northern flow. By early
Wednesday and with this system on its way further east,
precipitation chances decrease with confidence increasing towards
a dominant high pressure ridge developing for the Western United
States. This ridge supports temperatures warming by 5 to 8 degrees
each day back into the 50s and 60s for Saturday and even into the
60s to upper 70s for Thursday. Increasing model uncertainty
follows this ridge with differing solutions on when and how it
breaks down, with different solutions showing a system moving in
for Friday while the other further into next weekend. CM
&&
.AVIATION...
A round of moderate rain passed through southeast Idaho this
afternoon, bringing a mix of MVFR/IFR CIGS/VIS at KPIH, KIDA, and
KDIJ. All terminals outside of KDIJ remain VFR with those
conditions extending further east behind this main line of
precipitation as ceiling climb and visibility improves. Isolated
thunderstorms and scattered rain showers will exist behind this
line, with the primary threat outside of KSUN. After sunset
tonight, the chance for thunderstorms departs to our east with
winds quickly increasing at KPIH, KIDA, and KBYI out of the W/SW
between 15 to 25 kts with gusts up to 30 to 40 kts. Short term
high resolution models indicate a convergence wrap around snow
band developing across the Snake River Plain and Eastern
Highlands. This final round of snow brings a return to MVFR
CIGS/VIS early tomorrow morning at KPIH, KIDA, and KDIJ. By late
tomorrow morning, ceilings and visibility improve across all
terminals with skies clear outside of SCT deck between 5000 to
8000 feet. Winds remain elevated throughout the overnight hours
and will begin decreasing by Friday afternoon. CM
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to 3 PM MDT Friday for
IDZ054>058.
&&
In the hours before
Special weather statement, Apr 28, 3:33 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
433 PM MDT Thu Apr 28 2022
IDZ051-052-054-055-057>059-062-282330-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Arco/Mud Lake Desert ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
433 PM MDT Thu Apr 28 2022
...CLUSTER OF DEVELOPING THUNDERSTORMS LIFTING NORTHEAST THROUGH THE
SNAKE RIVER PLAIN AND SOUTHEAST MOUNTAINS THROUGH 530 PM MDT...
At 430 PM MDT, radar indicated thunderstorms developing along a line
extending from 12 miles north of Minidoka to near American Falls to
near the Portneuf Gap to Virginia, moving northeast at 30 mph.
HAZARD...Wind gusts to 30 mph, lightning, and brief moderate showers.
SOURCE...Radar.
IMPACT...Gusty winds could blow around unsecured objects.
Locations impacted include...
Pocatello, Blackfoot, American Falls, McCammon, Lava Hot Springs,
Neeley, Chesterfield Reservoir, Blackfoot Reservoir, American Falls
Reservoir, Goshen, northern Lake Walcott, Chubbuck, Aberdeen, Inkom,
Arimo, Rockland, Minidoka, Pingree, Fort Hall Putnam Lodge and Cold
Water Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4346 11315 4328 11240 4334 11182 4286 11153
4243 11214 4232 11289 4253 11304 4284 11371
TIME...MOT...LOC 2230Z 219DEG 27KT 4294 11352 4280 11295 4286 11238
4252 11216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Apr 28, 3:37 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
437 PM MDT Thu Apr 28 2022
IDZ055>057-059-282330-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Raft River Region ID-Southern Hills/Albion Mountains ID-
437 PM MDT Thu Apr 28 2022
...DEVELOPING SHOWERS ACROSS THE SOUTHERN HIGHLANDS LIFTING
NORTHEAST TOWARD BURLEY, MALTA, AND SWEETZER SUMMIT THROUGH 530 PM
MDT...
At 435 PM MDT, Doppler radar was tracking a developing line of
showers extending from 8 miles south of Oakley Reservoir to 12 miles
southwest of Juniper, moving northeast at 25 mph.
HAZARD...Wind gusts to 30 mph and brief showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Locations impacted include...
Malta, Oakley Reservoir, Oakley, Almo, Juniper, Elba, Mt Harrison,
Stone, City Of Rocks, Sweetzer Summit and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4203 11412 4250 11407 4209 11238 4200 11261
4199 11390
TIME...MOT...LOC 2235Z 235DEG 19KT 4205 11398 4187 11310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Apr 28, 4:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
535 PM MDT Thu Apr 28 2022
IDZ051>055-057>059-062>064-290030-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Caribou Range ID-Raft River Region ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
535 PM MDT Thu Apr 28 2022
...SCATTERED SHOWERS AND THUNDERSTORMS LIFTING NORTHEAST THROUGH THE
SNAKE RIVER PLAIN AND SOUTHEAST HIGHLANDS THROUGH 630 PM MDT...
At 529 PM MDT, Doppler radar was tracking several areas of
thunderstorms, some 17 miles northwest of Springfield, a line
extending from 11 miles southeast of Goshen southwest through
Holbrook, and another area 9 miles northwest of Blackfoot Reservoir,
all moving northeast at 35 mph.
HAZARD...Wind gusts to 40 mph, pea size hail, lightning, and brief
moderate showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Accumulating hail may create slick road conditions.
Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, American Falls, Rigby, McCammon,
Lava Hot Springs, Swan Valley, Ririe Reservoir, Neeley, Chesterfield
Reservoir, Goshen, Blackfoot Reservoir, American Falls Reservoir,
Lorenzo, northern Palisades Reservoir, Chubbuck, Ammon, Shelley and
Aberdeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4295 11338 4377 11286 4374 11142 4343 11111
4273 11153 4200 11266 4200 11288
TIME...MOT...LOC 2329Z 214DEG 30KT 4322 11299 4319 11195 4300 11175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HustonSpecial weather statement, Apr 28, 4:40 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
540 PM MDT Thu Apr 28 2022
IDZ055>057-290030-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
540 PM MDT Thu Apr 28 2022
...THUNDERSTORM SOUTHEAST OF ELBA LIFTING NORTHEAST NEAR MALTA AND
INTO INTERSTATE 84 THROUGH 630 PM MDT...
At 537 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
southeast of Elba, moving northeast at 25 mph.
HAZARD...Wind gusts to 40 mph, lightning, breif moderate showers,
and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Hail
collecting on roadways may create slick road conditions.
Locations impacted include...
Malta, Juniper, Sweetzer Summit and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4201 11363 4261 11320 4217 11297 4199 11333
4199 11352
TIME...MOT...LOC 2337Z 215DEG 22KT 4213 11341
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HustonSpecial weather statement, Apr 28, 5:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
630 PM MDT Thu Apr 28 2022
IDZ058>060-062>066-290130-
Franklin/Eastern Oneida Region ID-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Teton Valley ID-
Caribou Range ID-Blackfoot Mountains ID-
630 PM MDT Thu Apr 28 2022
...BAND OF WEAKENING THUNDERSTORMS FROM LAVA HOT SPRINGS LIFTING
NORTHEAST TO NEAR SWAN VALLEY LIFTING EAST-NORTHEAST THROUGH 730 PM
MDT...
At 626 PM MDT, Doppler radar was tracking a band of weakening
thunderstorm extending from Lava Hot Springs northeast to near Swan
Valley. The band was moving east-northeast at 35 mph.
HAZARD...Wind gusts in excess of 40 mph, brief moderate showers,
lightning, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Accumulating hail may create slick road conditions.
Locations impacted include...
Soda Springs, Driggs, McCammon, Lava Hot Springs, Swan Valley,
Blackfoot Reservoir, Felt, Wayan, Palisades Reservoir, Chesterfield
Reservoir, Victor, Grace, Downey, Arimo, Tetonia, Irwin, Henry,
Virginia, Chesterfield and Mill Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4234 11194 4254 11236 4399 11117 4384 11105
4302 11105
TIME...MOT...LOC 0026Z 213DEG 29KT 4345 11146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HustonSpecial weather statement, Apr 28, 5:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
635 PM MDT Thu Apr 28 2022
IDZ052>054-058-062-063-290130-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
635 PM MDT Thu Apr 28 2022
...LINE OF SHOWERS AND THUNDERSTORMS PUSHING INTO THE INTERSTATE
15 CORRIDOR FROM POCATELLO TO ROBERTS THROUGH 730 PM MDT...
At 631 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Southeast INL to 6 miles north of Rose to
Pocatello, moving east-northeast at 25 mph into the Interstate 15
travel corridor.
HAZARD...Wind gusts up to 40 mph, brief moderate showers, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Accumulating hail and water on road ways could create slick
conditions.
Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, Rigby, Ririe Reservoir, Lorenzo,
Goshen, Chubbuck, Ammon, Shelley, Iona, Ucon, Inkom, Menan, Ririe,
Roberts, Firth, Lewisville, Rose and Fort Hall Putnam Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4387 11198 4347 11159 4265 11226 4290 11253
4331 11240 4366 11263
TIME...MOT...LOC 0031Z 253DEG 20KT 4361 11254 4334 11233 4298 11247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Huston